Local

Law enforcement issues warning after 2 York Co. deputies exposed to fentanyl

YORK COUNTY, N.C. — York County deputies were treated with Narcan after they came in contact with the extremely dangerous drug fentanyl.

This is just one example of how prevalent fentanyl has become in the area. As of last week, the coroner said the county had 58 fentanyl overdose deaths in 2022. Since then, four more people have died of fentanyl overdoses in York County.

One local mother knows the heartbreak of getting that call. Her son died of an overdose from fentanyl, and now she’s on a mission to share his story to prevent more tragedies.

“My whole family is devastated. We are devastated. This was my only child,” Holly Alsobrooks said. “I want parents to know if it can happen to me, it can happen to you.”

Alsobrooks said her son, 25-year-old Cody Bryant, died in 2020 after taking a pill that was laced with fentanyl.

“He took one pill one time, and that was it, that was it,” she said.

The amount of fentanyl on York County streets is a big concern to police Lt. Steven Ramsey. This week, two of his fellow deputies had a close call.

“Several of the deputies then reported symptoms of exposure. They were given Narcan and taken to the hospital for treatment,” Ramsey said.

He said the deputies are OK, but the incident is more proof of just how prevalent the problem has become.

“It’s sad that people prioritize making money over other people’s lives,” Ramsey said.

The coroner’s office is also warning that a tranquillizer for animals called xylazine is now being mixed into fentanyl-laced pills, making them even more deadly.

“I don’t know how it can be more deadly, but it is more deadly. You can take a half a pill and die, and these kids don’t know what they’re buying; they don’t know what they’re getting,” Alsobrooks said.

Alsobrooks said South Carolina needs tougher laws that would ensure people who traffic fentanyl are taken off the streets. She’s hoping legislation along those lines will pass next session.

The DEA said children across the country are being targeted with fentanyl. The agency said dealers push colorful pills known as “rainbow” fentanyl that looks like candy. At least seven students in Los Angeles have died in September of fentanyl overdoes. The school districts there are now planning to stock Narcan at every school.

Anyone who may need help with substance abuse can click here for local resources.

(WATCH BELOW: Authorities in Iredell County being proactive amid uptick in fentanyl cases)




Latest Trending